Please use this identifier to cite or link to this item: http://hdl.handle.net/10397/7619
Title: Stochastic scheduling with preemptive-repeat machine breakdowns to minimize the expected weighted flow time
Authors: Cai, X
Sun, X
Zhou, X
Issue Date: Oct-2003
Publisher: Cambridge University Press
Source: Probability in the engineering and informational sciences, Oct. 2003, v. 17, no. 4, p. 467-485 How to cite?
Journal: Probability in the engineering and informational sciences 
Abstract: We study a stochastic scheduling problem with a single machine subject to random breakdowns. We address the preemptive-repeat model; that is, if a breakdown occurs during the processing of a job, the work done on this job is completely lost and the job has to be processed from the beginning when the machine resumes its work. The objective is to complete all jobs so that the the expected weighted flow time is minimized. Limited results have been published in the literature on this problem, all with the assumption that the machine uptimes are exponentially distributed. This article generalizes the study to allow that (1) the uptimes and downtimes of the machine follow general probability distributions, (2) the breakdown patterns of the machine may be affected by the job being processed and are thus job dependent; (3) the processing times of the jobs are random variables following arbitrary distributions, and (4) after a breakdown, the processing time of a job may either remain a same but unknown amount, or be resampled according to its probability distribution. We derive the necessary and sufficient condition that ensures the problem with the flow-time criterion to be well posed under the preemptive-repeat breakdown model. We then develop an index policy that is optimal for the problem. Several important situations are further considered and their optimal solutions are obtained.
URI: http://hdl.handle.net/10397/7619
ISSN: 0269-9648 (print)
1469-8951 (EISSN)
DOI: 10.1017/S0269964803174037
Rights: © 2003 Cambridge University Press
The following article "Xiaoqiang Cai, Xiaoqian Sun and Xian Zhou (2003). STOCHASTIC SCHEDULING WITH PREEMPTIVE-REPEAT MACHINE BREAKDOWNS TO MINIMIZE THE EXPECTED WEIGHTED FLOW TIME. Probability in the Engineering and Informational Sciences, 17, pp 467-485. doi:10.1017/S0269964803174037." is available at http://journals.cambridge.org/action/displayAbstract?fromPage=online&aid=180427
Appears in Collections:Journal/Magazine Article

Files in This Item:
File Description SizeFormat 
Cai_Stochastic_Preemptive-repeat_Breakdowns.pdf311.39 kBAdobe PDFView/Open
Access
View full-text via PolyU eLinks SFX Query
Show full item record

SCOPUSTM   
Citations

19
Last Week
0
Last month
0
Citations as of Mar 18, 2017

Page view(s)

219
Last Week
0
Last month
Checked on Mar 26, 2017

Download(s)

34
Checked on Mar 26, 2017

Google ScholarTM

Check

Altmetric



Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.